Alert archive / New York / Flash Flood Warnings in 2003

Flash Flood Warning 19, NWS New York, NY

August 11, 2003Orange County, New York

NWS New York, NY issued this flash flood warning at Aug 11, 2003, 11:37 AM EDT for Orange County, New York. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2003, 11:37 AM EDT (15:37 UTC)
Expired
Aug 11, 2003, 1:00 PM EDT
In force
83 min
Issued by
NWS New York, NY
Area
Counties, with a storm outline in the text

County Orange County, NY

The radar

The Albany radar (KENX), 136 km from the middle of the area, began a volume at 15:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 3.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2003-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2003-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
619 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 111540
FFWOKX
NYC071-111700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
1137 AM EDT MON AUG 11 2003

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ORANGE COUNTY IN SOUTHEAST NEW YORK

* UNTIL 100 PM EDT

* AT 1136 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
VERY HEAVY RAIN NEAR CHESTER...MOVING NORTHEAST AT 10 MPH. RAINFALL 
RATES OF UP TO TWO INCHES AN HOUR IS POSSIBLE IN THE WARNED AREA.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR...
  5 MILES NORTHWEST OF MONROE AROUND 1150 AM
  HAMPTONBURG AROUND 1155 AM
  7 MILES SOUTHEAST OF MONTGOMERY AROUND 1235 PM
  NEW WINDSOR AND 7 MILES SOUTHEAST OF WALDEN AROUND 1255 PM
  GARDNERTOWN AND NEWBURGH AROUND 100 PM

SOME OTHER LOCATIONS IN THE WARNING INCLUDE FLORIDA AND PINE ISLAND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
UPTON NY.

LAT...LON 4132 7460 4119 7435 4148 7399 4159 7418

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 9:45 AM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 11, 9:45 AM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
945 AM EDT MON AUG 11 2003

.SHORT TERM...ALL INGREDIENTS POINT TO THE POTENTIAL OF ADDITIONAL
SCATTERED FLASH FLOODING THIS AFTERNOON...MAINLY ALONG AN AXIS JUST
WEST AND NORTH OF NYC. HOWEVER...WITH CONVECTION MOVING NORTH OFF
THE MD/DE COAST...WHICH IS ALSO AIDED BY THE MAIN JET AXIS EXTENDING
SOUTH ACROSS CENTRAL VA...I CANNOT RULE OUT HEAVY RAINFALL EVEN
ALONG THE COAST. BASED ON THIS MORNINGS OKX UPPER AIR SOUNDING...
THE PRECIPITABLE WATER CONTENT INCREASED TO 1.94 INCHES AND THE MEAN
STORM SPEED IS LESS THAN 10 KNOTS. FOR THESE REASONS...THE FLOOD
WATCH WILL BE CONTINUED ACROSS THE ENTIRE REGION.

UNDER MOSTLY CLOUDY SKIES...SURFACE TEMPERATURES WILL RISE SLOWER
THAN FORECAST IN OUR GRIDS. I WILL THEREFORE TWEAK TEMPERATURE GRID
FORECASTS FOR TODAY. A MINOR UPDATE WILL BE ISSUED WITHIN 30 MINUTES.
&&

**********THIS IS THE 220 AM AREA FORECAST DISCUSSION**************
.DISCUSSION...SCATTERED SHOWERS FIRING AGAIN AND PUTTING DOWN SOME
SIGNIFICANT RAINFALL AMOUNTS. THIS IS LIKELY TO OCCUR AT JUST ABOUT
ANY LOCATION AT ANY TIME WITHIN MY FORECAST AREA AND THEREFORE
BELIEVE IT IS PRUDENT TO JUST GO AHEAD AND ISSUE A FLOOD WATCH FOR
THE ENTIRE REGION ON THIS PACKAGE. FLASH FLOOD WARNINGS APPEAR
LIKELY AGAIN TODAY...POSSIBLY EVEN ON THIS SHIFT. THE WATCH WILL
PROBABLY REMAIN UP FOR A GOOD SPELL UNTIL THIS WEATHER PATTERN
BREAKS WHICH NOW APPEARS TO BE PUT OFF UNTIL NEARLY NEXT WEEKEND.
&&

.HYDRO...ALREADY TOUCHED ON THIS THAT WE ARE GOING TO CONTINUE TO
LOOK FOR SOME VERY HEAVY RAINS...ALTHOUGH PROBLEMS WITH THESE SHOULD
BE LOCALIZED.
&&

.AVIATION...SAME PATTERN...SAME STORY. IFR/MVFR CONDS EARLY THIS
MORNING IMPROVING TO HIGH MVFR/LOW VFR MID TO LATE MORNING.
CIGS/VSBYS LOCALLY LOWER IN BRIEF HEAVY SHOWERS JUST ABOUT ANY TIME
THROUGHOUT THE TAF PD.
&&

.MARINE...SCA REMAINS UP FOR TODAY. SEAS CURRENTLY RUNNING AROUND 6
FT. LOOKS LIKE WEALL HAVE A SHOT AT LOWERING THE SCA FLAG BEFORE
THE NEXT 48-60 HOURS ARE UP AS LONG SLY FETCH BREAKS DOWN A BIT AND
BECOMES MORE SWLY.
&&

.RADAR...WILL CONTINUE WITH THE TROPICAL Z-R RELATIONSHIP.
&&
*********************************************************************

.OKX...
CT...FLOOD WATCH FOR 005>012.
NJ...FLOOD WATCH FOR 002>006-011.
NY...FLOOD WATCH FOR 067-081.
MARINE...SCA FOR ROUGH OCEAN SEAS...ANZ355-353-350.

GC
Hazardous weather outlook, Aug 11, 4:14 AM EDT, 7 hours 23 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-120900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
414 AM EDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY
A FLOOD WATCH HAS BEEN POSTED FOR THE ENTIRE REGION AS LOCALLY HEAVY
RAIN IS EXPECTED AGAIN. IN ADDITION...A SMALL CRAFT ADVISORY
CONTINUES FOR THE ATLANTIC COASTAL WATERS FOR ROUGH SEAS.

.DAYS TWO THROUGH SEVEN...
LOCALLY HEAVY RAIN MAY STILL THREATEN THE AREA THROUGH A GOOD
PORTION OF THE WEEK. THE SMALL CRAFT ADVISORY MAY CONTINUE THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Aug 11, 6:02 AM EDT, 5 hours 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
602 AM EDT MON AUG 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 AM    BERGENFIELD               NJ   FLASH FLOODS
08/11/03   BERGEN                         SEVERAL ROADWAYS
                                          FLOODED REPORTED BY
                                          SPOTTER

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 1:00 PM EDTFlash Flood WarningOKXOrange60 min

Nearby

Flash Flood Warnings in New York, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.